Zhenyu Cui (zcui6)

Zhenyu Cui

Associate Professor

School of Business

Babbio Center 545
(201) 216-5541


  • PhD (2013) University of Waterloo (Statistics)
  • MS (2010) University of Waterloo (Quantitative Finance)
  • BS (2008) University of Hong Kong (Actuarial Science)



a. Referred Journals
Z. Cui, C. Wu, L. Zhu∗. Explicit solution to the economic index of riskiness. Forthcom- ing at Economics Letters, 2023. (ABS-3, IF 2).

K. Ding, Z. Cui, Y. Liu. Sequential Ito-Taylor expansions and characteristic functions of stochastic volatility models. Forthcoming at Journal of Futures Markets, 2023. (ABS-3, IF 1.449).

A. MacKay, M. Vachon, Z. Cui. Analysis of VIX-linked fee incentives in variable annuities via continuous-time Markov chain approximation. Quantitative Finance, 2023, 23(7-8), 1055- 1078. (Lead Article) (ABS-3, IF 1.986)

K.Ding,Z.Cui∗,X.Yang,Pricing arithmetic Asian and Amerasian options: a diffusion operator integral expansion approach. Journal of Futures Markets, 2023, 43(2), 217-241. (ABS-3, IF 1.449)

C. Ding, Y. Li, Z. Cui. Understanding How Heterogeneous Agents Affect Principal’s Returns: Perspectives from Short-Termism and Bayesian Learning. Journal of Management Science and Engineering, 2023, 8(3), 342-368. (IF 1.822)

J. Xie, W. Yu, Z. Zhang, Z. Cui. Gerber-Shiu analysis in the compound Poisson model with constant inter-observation times. Probability in the Engineering and Information Sciences, 2023, 37(2), 324-356. (Lead Article) (IF 1.561)

X. Yan, Y. Zhu, Z.Cui∗, S. Zhang. Optimal investment in equity and VIX derivatives. Journal of University of Science and Technology of China (JUSTC), 2023, 53(2), article number 6.

W. Zhong, Z. Cui∗, Z. Zhang. Efficient Valuation of Guaranteed Minimum Maturity Benefits in Regime Switching Jump Diffusion Models with Surrender Risk. Journal of Computational and Applied Mathematics, 2023, 422, article number 114914 (IF 2.621)

Z. Cui, K. Ding. Quantile Sensitivity Estimation through Delta Family Method. Proceedings of the 2022 Winter Simulation Conference (WSC), 2023, 939-950.

K. Ding, Z. Cui. A general framework to simulate diffusions with discontinuous coefficients and local times. ACM Transactions on Modeling and Computer Simulation (TOMACS), 2022, 32(4), No 22, 1-29. (Lead Article) (ABS-3, IF 2.33)

Z. Cui , Y. Xu. A new representation of the risk-neutral distribution and its applications. Quantitative
Finance, 2022, 22(5), 817-834. (ABS12-3, IF1.491)

Z.Cui, Y. Liu, R. Wang. Variance comparison of pathwise and likelihood ratio estimators to
stochastic gradient. Operations Research Letters, 2022, 50(2), 199-204. (ABS-2, IF 1.154)

J. Ma, W. Yang, and Z. Cui∗. Analysis of Markov chain approximation for Asian options and occupation-time derivatives: Greeks and convergence rates. Mathematical Methods of Operations Research 2021, forthcoming. (ABS-1, IF 1.000)

J. Ma, Z. Cui∗, W. Li. Laplace bounds approximation for American options. Probability in the Engineering and Information Sciences, 2021, forthcoming. (IF 0.98)

Z. Cui, J. Kirkby, D. Nguyen. Efficient simulation of stochastic differential equations based on Markov Chain approximations with applications. European Journal of Operational Research, 2021, 290(3), 1046-1062. (ABS-4, IF4.213)

K. Ding, Z. Cui∗, Y. Wang. A Markov chain approximation scheme for option pricing under skew diffusions. Quantitative Finance, 2021, 21(3), 461-480. (ABS-3, IF1.491)

Z. Cui, J. Kirkby, D. Nguyen, S. Taylor. A closed-form model-free implied volatility formula through Delta families. Journal of Derivatives. 2021, Summer Issue. (ABS-2, IF 0.463)

Z. Cui, S. Taylor. Pricing discretely monitored barrier options under Markov processes using Markov chain approximations. Journal of Derivatives. 2021, Spring Issue. (ABS-2, IF 0.463)

Z.Cui, J.Kirkby, D.Nguyen.A unified data-driven framework for consistent financial valuation and risk measurement. European Journal of Operational Research, 2021, 289(1), 381-398.(ABS-4, IF4.213)

Z. Cui, M. Fu, J. Hu, Y. Liu, Y. Peng, L. Zhu. On the variance of single-run unbiased stochastic derivative estimators. INFORMS Journal on Computing, 2020, 32(2), 390-407. (UTD-24, IF1.541)

Z. Cui, M. Fu, Y. Peng, L. Zhu. Optimal unbiased estimation for expected cumulative dis- counted cost. European Journal of Operational Research, 2020, 286(2), 604-618. (ABS-4, IF4.213)

Z. Cui, J. Kirkby, D. Nguyen. Nonparametric density estimation by B-spline duality and appli- cations. Econometric Theory, 2020, 36 (2), 250-291. (ABS-4, IF1.238)

H. Cao, A. Badescu, Z. Cui∗, S. Jarayaman. Valuation and calibration of VIX options and target volatility options with affine GARCH models. Journal of Futures Markets, 2020, 40(12), 1880-1917. (ABS-3, IF 1.449)

Z. Cui, W. Qian, S. Taylor, L. Zhu. Detecting and identifying arbitrage in the spot foreign exchange market. Quantitative Finance. 2020, 20(1), 119-132. (ABS-3, IF 1.491)

Z. Cui, S. Taylor. Arbitrage detection using max plus product iteration on foreign exchange rate graphs. Finance Research Letters. 2020 July, 35, 101279. (ABS 2, IF 1.709)

Z. Cui, J. Kirkby, D. Nguyen. A general framework for time-changed Markov processes and applications. European Journal of Operational Research, 2019, 273 (2), 785-800. (ABS-4, IF4.213)

A. Badescu, Z. Cui J. Ortega. Closed-form variance swap prices under general affine GARCH models and their continuous-time limits. Annals of Operations Research. 2019, 282, 27-57.(ABS-3, IF 2.284)

Z. Cui, J. Deng, S. Lenkey. Revisiting advance disclosure of insider trading. Economics Let- ters, 2019, 182, 78-81. (ABS-3, IF 0.876)

A. Badescu, Y. Chen, M. Couch, Z. Cui. Variance swaps valuation under non-affine GARCH models and their diffusion limits. Quantitative Finance. 2019, 19(2), 227-246. (ABS-3, IF 1.491)

Z.Cui,J.Kim,G.Lian,Y.Liu.Risk measures for variable annuities: a Hermite series expansion approach. Journal of Management Science and Engineering. 2019, 4(2), 119-141.

H. Cao, R. Chatterjee, Z. Cui∗. Options valuation and calibration for leveraged exchange-traded funds with Heston-Nandi and Inverse Gaussian GARCH models. International Journal of Financial Engineering. 2019, 6(3), 31 pages.

Z. Cui, C. Lee, Y. Liu. Single-transform formulas for pricing Asian options in a general approx- imation framework under Markov processes. European Journal of Operational Research, 2018, 266(3), 1134-1139. (ABS-4, IF4.213)

R. Chatterjee, Z. Cui∗, J. Fan, M. Liu. An efficient and stable method for short-maturity Asian options. Journal of Futures Markets. 2018, 38(12), 1470-1486. (ABS-3, IF 1.449)

Z. Cui, J. Kirkby, D. Nguyen. A general valuation framework for SABR and stochastic local volatility models. SIAM Journal on Financial Mathematics. 2018, 9(2), 520-563. (ABS-2, IF1.77)

Z. Cui, Q. Feng, R. Hu, B, Zou. Optimal fee structure for central clearing counterparty and systemic risk. Operations Research Letter. 2018, 46, 306-311. (ABS-2, IF 0.761)

Z.Cui∗, D.Nguyen, H.Park. An integral representation for elasticity and sensitivity for stochastic volatility models. Mathematics and Financial Economics. 2018, 12(2), 249-274. (IF 1.455)

J.Ma, W.Li, Z.Cui∗.Valuation of American strangles through an optimized lower-upper bound approach. Journal of the Operations Research Society of China. 2018, 6(1), 25-47. (IF 0.68)

Z. Cui∗, D. Nguyen. Magnitude and speed of consecutive market crashes. Methodology and Computing in Applied Probability 2018, 20(1), 117-135. (IF 0.746)

Z. Zhao, Z. Cui, I. Florescu. VIX derivatives valuation and estimation based on closed-form series expansions. International Journal of Financial Engineering. 2018, 5(2), 18 pages. (New journal, no impact factor available yet.)

Y. Xia, Z. Cui∗. An exact and explicit implied volatility inversion formula. International Journal of Financial Engineering. 2018, 5(3), 29 pages. (New journal, no impact factor available yet.)

Z. Cui, J. Deng. Shortfall risk through Fenchel duality. International Journal of Financial Engineering, 2018, 5(2), 14 pages. (New journal, no impact factor available yet.)

Z. Cui∗, J. Kirkby, D. Nguyen. A general framework for discretely sampled realized volatil- ity derivatives in stochastic volatility models with jumps. European Journal of Operational Research, 2017, 262(1), 381-400. (ABS-4, IF4.213)

A. Badescu, Z. Cui, J. Ortega. Non-affine GARCH option pricing models, variance dependent kernels, and diffusion limits. Journal of Financial Econometrics. 2017, 15(4), 602-648. (ABS- 3, IF 1.902)

J. Kirkby, D. Nguyen, Z. Cui∗. A unified approach to American and Barrier options under stochastic volatility models with jumps. Journal of Economic Dynamics and Control. 2017, 80, 75-100. (ABS-3, IF 1.502)

Z. Cui∗, J. Kirkby, D. Nguyen. Equity-linked life insurance contracts with cliquet-style guaran- tees in regime-switching and stochastic volatility models with jumps. Insurance: Mathematics and Economics. 2017, 74, 46-62. (ABS-3, IF 1.378)

G. Lian, S. Zhu, R. Elliott, Z. Cui∗. Semi-analytical valuation for discrete barrier options under time-dependent Levy processes. Journal of Banking and Finance. 2017, 75, 167-183. (ABS- 3, IF 2.205)

C. Bernard, Z. Cui∗, D.L.McLeish. On the martingale property in stochastic volatility models based on time-homogeneous diffusions. Mathematical Finance. 2017, 27(1), 194-233. (ABS- 3, IF 2.529)

Z. Cui, R. Feng, A. MacKay. Variable annuities with VIX-linked fee structure under a Heston- type stochastic volatility model, North American Actuarial Journal. 2017, 21(3), 458-483.(ABS-2, IF 1.5)

Z. Cui∗, J. Kirkby, G. Lian, D. Nguyen. Probability density, stochastic time-change and timer options in stochastic volatility models. International Journal of Theoretical and Applied Finance. 2017, 20(8), 1-32. (ABS-2, IF 0.71)

C. Bernard, Z. Cui, S.Vanduffel. Impact of flexible periodic premiums on variable annuity guarantees. North American Actuarial Journal. 2017, 21(1), 63-86. (ABS-2, IF 1.5)

Z. Cui∗, D. Nguyen. First hitting time of integral functional of diffusions and applications,Stochastic Models 2017, 33(3), 376-391. (IF 0.536)

J. Ma, Z. Zhou, Z. Cui. Hybrid Laplace transform and finite difference methods for pricing American options. Computer and Mathematics with Applications 2017, 74, 369-384. (IF 2.811)

N. Yang, Y. Liu, Z. Cui. Pricing continuously monitored barrier options under the SABR model: A closed-form approximation. Journal of Management Science and Engineering. 2017 2(2), 116-131. (New journal, no impact factor available yet.)

G. Liu, Z. Cui, Y. Liu, J. Xie. A simulation approach to financial options Greeks estimation under Levy processes. Journal of University of Science and Technology of China, 2017, 47(3), 262-266. (IF 0.12)

Z. Cui∗, D. Nguyen. Omega diffusion risk model with surplus dependent tax and capital injec- tions. Insurance: Mathematics and Economics. 2016, 68, 150-161. (ABS-3, IF 1.378)

A. Badescu, Z. Cui, J. Ortega. A note on the Wang transform for stochastic volatility pricing models. Finance Research Letters. 2016, 19, 189-196. (ABS-2, IF 1.709)

Y. Liu, Z. Cui, N. Zhang. Integral representation of Vega for American options. Finance Research Letters. 2016, 19, 204-208. (ABS-2, IF 1.709)

Z. Cui∗, J. Ma. Stochastic areas of diffusions and applications. Journal of Mathematical Analysis and Applications. 2016, 436(1), 79-93. (IF 1.398)

Z.Cui∗, D.Nguyen, Density of Verhulst process and Bessel process with constant drift. Lithuanian Mathematics Journal. 2016, 56, 463-473. (IF 0.566)

Z. Cui∗. “Comment on “Modeling non-monotone risk aversion using SAHARA utility func- tions" [J. Econ. Theory 146(2011) 2075-2092]", Journal of Economic Theory, 2014, 153, 703-705. (ABS-4, IF 1.181)

C.Bernard, Z.Cui∗. Prices and asymptotics of discrete variance swaps. Applied Mathematical Finance. 2014, 21(2), 140-173. (IF 0.54)

Z. Cui∗. A new proof of an Engelbert-Schmidt type zero-one law for time-homogeneous diffu- sions. Statistics and Probability Letters, 2014, 89, 118-123. (ABS-2, IF 0.615)

C.Bernard, Z.Cui, D.McLeish. Convergence of the discrete variance swap in t ime-homogeneous diffusion models. Quantitative Finance Letters, 2014, 2(1), 1-6. (New journal, no impact fac- tor available yet.)

C. Bernard, Z. Cui, M. Forde, A. Jacquier, D. McLeish, A. Mijatovic. Correction note for “The large-maturity smile for the Heston model". Finance and Stochastics. 2013, 17(1), 223-224.(ABS-3, IF 2.169)

C. Bernard, Z. Cui, D. McLeish. Nearly exact option price simulation using characteristic function. International Journal of Theoretical and Applied Finance. 2012, 15(7), 1-29.(ABS-2, IF 0.71)

C. Bernard, Z. Cui∗. Pricing timer options. Journal of Computational Finance. 2011, 15(1), 69-104. (ABS-1, IF 0.758)

Z. Cui, D. McLeish. Comment on “Option pricing under the Merton model of the short rate" by Kung and Lee. Mathematics and Computers in Simulation. 2010, 81 (1), 1-4. (IF 1.409)

b. Referred book chapter:
1. Z. Cui, J. Kirkby, D. Nguyen. Continuous-time Markov chain and regime switching approxima- tions with applications to options pricing, 2019, In: Yin G., Zhang Q. (eds) Modeling, Stochastic Control, Optimization, and Applications. The IMA Volumes in Mathematics and its Applica- tions, vol 164. Springer.

c. Research Reports:
1. R. Feng, Z. Cui, P. Li . Nested stochastic modeling for insurance companies. Society of Actuaries. 2016

General Information

Dr. Cui is an Associate Professor of Financial Engineering at the School of Business at Stevens Institute of Technology. He holds a BS (with first class honors) in Actuarial Science from the University of Hong Kong, a master in quantitative finance, and a PhD in statistics from the University of Waterloo. His research lies in financial engineering, insurance analytics and operations research. His research has been published at leading journals including Mathematical Finance, Finance and Stochastics, SIAM Journal on Financial Mathematics, Econometric Theory, European Journal of Operational Research, Journal of Economic Theory, Journal of Financial Econometrics, Insurance: Mathematics and Economics, and INFORMs Journal on Computing. He is member of the Society of Actuaries and the Society of Financial Econometrics.

SSRN: http://ssrn.com/author=1276571
ResearchGate: https://www.researchgate.net/profile/Zhenyu_Cui
Google Scholar: http://scholar.google.com.sg/citations?user=pW68lnMAAAAJ


Associate Professor, Financial Engineering, Stevens Institute of Technology. Sep. 2022 - now
Assistant Professor, Financial Engineering, Stevens Institute of Technology. Aug. 2015 - August 2022
Assistant Professor, Department of Mathematics, Brooklyn College of the City University of New York. Aug. 2013-July. 2015

Institutional Service

  • PhD in Financial Engineering Program Chair
  • institute Graduate Curriculum Committee Member
  • Academic Operations and Affairs Member
  • PhD Committee Member

Honors and Awards

Top Cited Article at SIAM Journal on Financial Mathematics, 2022.

Top Cited Article in Year 2020-2021 Recognition for Journal of Futures Markets, 2022

EJOR Editor’s Choice Articles for European Journal of Operational Research, June 2021

Editor's Award for Excellence in Reviewing for European Journal of Operational Research (2020)

Excellent reviewer for European Journal of Operational Research (2017)

Excellent reviewer for Applied Mathematics and Computation (2018)

DAAD (German Academic Exchange Service) scholarship for Summer Academy "Advanced Stochastic Methods to Model Risk" (Ulm University, Ulm, Germany) (2012)

Bank of Montreal Capital Markets Advanced Research Scholarship (2011)
Meloche Monnex Graduate Scholarship in Quantitative Finance and Insurance (2011)

Statistical Society of Canada Annual Meeting Travel Award (2011)

Power Corp-Great West Life-London Life and Canada Life Fellowship (2010)

Grants, Contracts and Funds

Z.Cui (PI) NSF IUCRC Phase I Stevens: Center for Research toward Advancing Financial Technologies (CRAFT). "Fast Quantum Method for Financial Risk Management", Co-PI with Dr. Rupak Chatterjee, Dr. Chihoon Lee, 2022-2023, $100K

Z. Cui (PI), Applied Analytics Research-Blockchain Benefits in Financial Service Analytics, Accenture LLP, Co-PI with Dr. Feng Mai, 2017-2018, $10K.

Z. Cui (Co-PI), Nested stochastic approach-Do we really need it, Society of Actuaries, Co-PI with Dr. Runhuan Feng, 2015-2016, $39K.

Z. Cui (Co-PI), Modeling and risk management of variable annuities with VIX-linked fee structure, Society of Actuaries, Co-PI with Dr. Runhuan Feng and Dr. Anne MacKay, 2015-2017, $24K.

Z. Cui (Co-PI), Impact of flexible periodic premiums on variable annuity guarantees, Society of Actuaries , Co-PI with Dr. Carole Bernard, and Dr. Steven Vanduffel, 2014-2015, $15K.


FA-541 Applied Statistics with Applications to Finance
FE 610 Stochastic Calculus for Financial Engineers
FE-621 Computational Methods in Finance
FE-646 Optimization Models and Methods in Finance
FE-710 Applied stochastic differential equations
FE-720 Volatility surface: risk and models
FE-800 Project in Financial Engineering
FA-800 Project in Financial Analytics
FE-900 Master Thesis in Financial Engineering
FE 960 Ph.D. Research Topic
MGT 960 Research in Management